Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 232, NWS Louisville, KY

July 5, 2004Woodford County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 5, 2004, 4:51 PM EDT for Woodford County, Kentucky. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2004, 4:51 PM EDT (20:51 UTC)
Expired
Jul 5, 2004, 5:20 PM EDT
In force
29 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Woodford County, KY

The radar

The Louisville radar (KLVX), 104 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:15 PM EDTTSTM WND DMGVersailles, KYONE LARGE TREE AND SEVERAL LARGE LIMBS DOWN
Jul 5, 5:15 PM EDTTSTM WND DMGVersailles, KYONE LARGE TREE AND SEVERAL LARGE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 1:50 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 052051
SVRLMK
KYC239-052120-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
450 PM EDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODFORD COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 520 PM EDT

* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
  VERSAILLES...OR ABOUT 21 MILES WEST OF LEXINGTON...AND MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERSAILLES BY 505 PM EDT

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3814 8487 3792 8482 3786 8478 3787 8472
      3804 8467 3811 8465 3817 8468 3818 8478

$$

DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:53 PM EDT, 58 minutes earlier.

Area forecast discussion, Jul 5, 3:53 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
353 PM EDT MON JUL 5 2004

***AFTERNOON PRODUCTS WILL BE DELAYED DUE TO ONGOING SEVERE
WEATHER***

.SHORT RANGE (DAYS 0-3)...
WATCHING CONVECTIVE CLUSTER TO OUR W OVER SRN IL, MAKING ESEWD
PROGRESS ALONG GRADIENT IN PW FIELDS/ERN PERIPHERY OF 700MB RIDGE
AXIS. THIS AREA OF TSRA WILL EITHER DIRECTLY IMPACT THE WRN PARTS OF
LMK FA, OR AT THE VERY LEAST LAY OUT SOME OUTFLOW BDYS IN THE
VICINITY, SO SCT TSRA CANNOT BE RULED OUT ANYWHERE THROUGH THE EVE
HOURS. WIND FIELDS ARE MODEST, ABOUT THE SAME AS YESTERDAY, PER KLVX
VWP, SO ANY STORMS HAVE POTL TO ORGANIZE INTO LINEAR SEGMENTS WITH
WIND DAMAGE THE PRIMARY THREAT AT THIS POINT. MAIN SFC FRONTAL BDY
LOOKS TO GET KICKED NWD OVERNIGHT, IN RESPONSE TO DEEPENING
MID-LEVEL TROFINESS OVER CEN PLAINS, WHICH SHOULD REFOCUS BEST
CONVECTIVE CHCS N OF THE FA, OVER IN/OH. THIS PICTURE CONTINUES TUE,
AND FOR THE MOST PART WITH LACK OF ANY DISCERNIBLE FOCUSING, MOST OF
THE DAY SHOULD BE DRY, SAVE SOME ISO CELLS THAT MAY DEVELOP IN MOIST
AND UNSTABLE WARM SECTOR AIRMASS. TRENDS IN MODEL SOLNS HAVE BEEN
FOR FASTER COLD FRONTAL PASSAGE SOMETIME TUE NIGHT, AND THIS IS SEEN
IN 9Z SREF ENSEMBLE DATA. OVERALL WILL MAINTAIN GOOD CHC POPS FOR
TUE NIGHT INTO WED. AS PARENT 500MB WAVE PASSES EWD THU, CHCS FOR
PCPN SHOULD MINIMIZE AS SUMMERTIME RIDGING BUILDS INTO THE FA. XXV

.LONG RANGE (DAYS 4-7)...
EXTENDED MODELS ARE IN GOOD AGREEMENT IN THE EXTENDED PERIOD AS
UPPER LEVEL MASS FIELDS TRANSITION FROM AN AMPLIFIED PATTERN TO A
MORE ZONAL PATTERN AS SIGNIFICANT RIDGING BUILDS ACROSS THE CENTRAL
CONUS.  AT THE SFC...HIGH PRESSURE WILL BUILD INTO THE AREA ON
FRIDAY AND SATURDAY.  THIS COMBINED WITH RIDGING ALOFT WILL KEEP THE
AREA DRY WITH TEMPERATURES SLIGHTLY ABOVE NORMAL.  BY SUNDAY..WEAK
H5 WAVE WILL ROUND THE TOP OF THE RIDGE AND SLIDE SOUTHEAST.  THIS
MAY COME FAR ENOUGH SOUTH TO SPREAD SOME ISOLATED TO SCATTERED
CONVECTION ACROSS THE REGION SUNDAY AFTERNOON AND AGAIN ON MONDAY
AFTERNOON.  AS FOR TEMPERATURES...ENSEMBLES CONTINUE TO SHOW VERY
LITTLE SPREAD AND A BLEND OF OP MEX AND HPC GUIDANCE WILL BE USED.
-JARVIS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Jul 5, 10:20 AM EDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1020 AM EDT MON JUL 5 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-060900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
1020 AM EDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT
OVER THE OUTLOOK AREA. THE BEST CHANCES FOR STORMS THIS AFTERNOON
LOOK TO BE FOR AREAS ROUGHLY ALONG AND WEST OF I-65, WITH THE BEST
CHANCES TONIGHT FOR LOCATIONS ALONG AND NORTH OF I-64. THE STORM
PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE STORMS, WITH
DAMAGING WINDS, HEAVY RAINFALLS, AND CLOUD TO GROUND LIGHTNING THE
MAIN THREATS.

IN ADDITION, MAX HEAT INDEX VALUES ARE FORECAST TO REACH 100 TO 105
DEGREES THIS AFTERNOON. REMEMBER TO TAKE FREQUENT BREAKS AND DRINK
PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE BEST CHANCE FOR THUNDERSTORMS WILL BE TUESDAY NIGHT AND
WEDNESDAY AS A COLD FRONT APPROACHES THE OUTLOOK AREA. A FEW OF THE
STORMS COULD REACH SEVERE LEVELS IN ASSOCIATION WITH THE COLD FRONT.
IN ADDITION, HEAT INDEX VALUES ARE FORECAST TO REACH THE 100 TO 105
DEGREE RANGE TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

XXV

In the hours before

Local storm report, Jul 5, 4:19 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
419 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     BOSTON                  37.78N 85.67W
07/05/2004                   NELSON             KY   EMERGENCY MNGR

            NUMEROUS TREES DOWN

&&

RL
Local storm report, Jul 5, 4:22 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
422 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     HODGENVILLE             37.57N 85.74W
07/05/2004                   LARUE              KY   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT LARUE
            COUNTY

&&

RL
Local storm report, Jul 5, 4:27 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
427 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     GLASGOW                 37.00N 85.92W
07/05/2004                   BARREN             KY   EMERGENCY MNGR

            NUMEROUS TREES DOWN THROUGHOUT BARREN COUNTY

&&

RL
Local storm report, Jul 5, 4:35 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
435 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND GST     MARROWBONE              36.82N 85.50W
07/05/2004  60 MPH           CUMBERLAND         KY   CO-OP OBSERVER

            LARGE TREE LIMB FELL ON NEIGHBORS CAR

&&

XXV
Local storm report, Jul 5, 4:41 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
441 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     HENRYVILLE              38.53N 85.77W
07/05/2004                   CLARK              IN   LAW ENFORCEMENT

            TREES DOWN IN THE CITIES OF NEW MARKET AND HENRYVILLE

&&

RL
Local storm report, Jul 5, 4:45 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
445 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     LA GRANGE               38.40N 85.38W
07/05/2004                   OLDHAM             KY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS OLDHAM COUNTY

&&

RL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:00 PM EDTSevere Thunderstorm WarningLMKBullitt35 min
Jul 4, 8:23 PM EDTSevere Thunderstorm WarningLMKSpencer37 min
Jul 5, 2:04 PM EDTSevere Thunderstorm WarningLMKHancock, Ohio56 min
Jul 5, 2:04 PM EDTSevere Thunderstorm WarningLMKHancock, Ohio61 min
Jul 5, 2:45 PM EDTSevere Thunderstorm WarningLMKButler45 min
Jul 5, 2:46 PM EDTSevere Thunderstorm WarningLMKLogan44 min
Jul 5, 2:48 PM EDTSevere Thunderstorm WarningLMKBreckinridge42 min
Jul 5, 3:00 PM EDTSevere Thunderstorm WarningLMKGrayson45 min
Jul 5, 3:05 PM EDTSevere Thunderstorm WarningLMKMeade40 min
Jul 5, 3:11 PM EDTSevere Thunderstorm WarningLMKBullitt49 min
Jul 5, 3:15 PM EDTSevere Thunderstorm WarningLMKSimpson, Warren45 min
Jul 5, 3:19 PM EDTSevere Thunderstorm WarningLMKEdmonson41 min
Jul 5, 3:23 PM EDTTornado WarningLMKWarren37 min
Jul 5, 3:26 PM EDTSevere Thunderstorm WarningLMKHardin44 min
Jul 5, 3:30 PM EDTSevere Thunderstorm WarningLMKAllen30 min
Jul 5, 3:34 PM EDTSevere Thunderstorm WarningLMKJefferson46 min
Jul 5, 3:35 PM EDTFlash Flood WarningLMKLogan85 min
Jul 5, 3:41 PM EDTSevere Thunderstorm WarningLMKHart34 min
Jul 5, 3:46 PM EDTSevere Thunderstorm WarningLMKLarue, Nelson44 min
Jul 5, 3:48 PM EDTSevere Thunderstorm WarningLMKBarren42 min
Jul 5, 3:51 PM EDTSevere Thunderstorm WarningLMKMonroe54 min
Jul 5, 3:55 PM EDTFlash Flood WarningLMKAllen95 min
Jul 5, 4:02 PM EDTSevere Thunderstorm WarningLMKGreen, Taylor43 min
Jul 5, 4:05 PM EDTSevere Thunderstorm WarningLMKMarion, Washington40 min
Jul 5, 4:09 PM EDTSevere Thunderstorm WarningLMKOldham36 min
Jul 5, 4:12 PM EDTTornado WarningLMKMonroe33 min
Jul 5, 4:16 PM EDTSevere Thunderstorm WarningLMKMetcalfe44 min
Jul 5, 4:22 PM EDTSevere Thunderstorm WarningLMKHenry, Shelby38 min
Jul 5, 4:25 PM EDTSevere Thunderstorm WarningLMKClinton, Cumberland50 min
Jul 5, 4:34 PM EDTSevere Thunderstorm WarningLMKAdair26 min
Jul 5, 4:40 PM EDTSevere Thunderstorm WarningLMKAnderson, Franklin35 min
Jul 5, 4:44 PM EDTSevere Thunderstorm WarningLMKBoyle, Mercer36 min
Jul 5, 4:47 PM EDTSevere Thunderstorm WarningLMKCasey43 min
Jul 5, 4:50 PM EDTFlash Flood WarningLMKCumberland85 min
Jul 5, 4:57 PM EDTSevere Thunderstorm WarningLMKRussell33 min
Jul 5, 4:57 PM EDTSevere Thunderstorm WarningLMKFayette, Jessamine43 min
Jul 5, 5:00 PM EDTSevere Thunderstorm WarningLMKGarrard, Lincoln45 min
Jul 5, 5:24 PM EDTSevere Thunderstorm WarningLMKClark, Madison36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.